What former US surgeon general and WISH medical expert says about nicotine pouches
Dr. Jerome Adams
INDIANAPOLIS (WISH) — Nicotine pouches are having a “moment,” and that’s not a good thing, according to Dr. Jerome Adams, the WISH-TV medical expert and a former U.S. surgeon general.
“They’re becoming a bridge to addiction for a new generation,” Adams warned our Daybreak viewers in a wide-ranging conversation about some of the most pressing current health questions.
Adams says the pouches filled with nicotine powder and flavoring sweeteners are marketed as a way to wean off cigarettes but are often used in exactly the opposite manner.
“What we are now finding out from studies is that many people aren’t actually quitting cigarettes. They’re just stacking these nicotine pouches on top of their smoking,” he says.
Adams agreed with the idea that social media popularity is fueling misuse of the pouches, giving them a “cool” cachet that encourages underage use.
“If you go to a high school parking lot -I’ve got two teenagers right now in high school and middle school- you’ll see these pouches all over the parking lot,” he cautioned. “So parents talk to your kids about these products, make sure they understand there’s nicotine in them and that they’re not safe for youth use.”
Adams also weighed in on the rise of knockoff, counterfeit, or alternative versions of diabetes and weight-loss drugs like Ozempic, Wegovy, and Mounjaro. The National Association of Boards of Pharmacy recently warned of a counterfeit version of Ozempic sold in a retail pharmacy in the United States.
Adams says FDA crackdowns on pharmacy rules should help prevent the problem, but he also urges consumers to take responsibility, too, by carefully examining items to make sure they are what they claim to be.
“A counterfeit carton may have mistakes on the box, just like when you see in the emails people send you. If there’s spelling mistakes now, then, it’s probably not a legitimate product. And a counterfeit carton may not have the tamper-resistant perforation. So if it doesn’t look right, make sure you double check and ask your pharmacy or ask your doctor before you use it.”